I was hypo probably all my life. I had most of the symptoms all my life. However, I was thin because I was on Ritalin for ADD. I wasn't being medicated for hypothyroidism because no doctor had caught it yet. Let me tell you, at 119 lbs and 5'3, I had terrible hypo symptoms. Super constipated, freezing cold all the time even in the CA heat, irregular cycle, dry skin, heartrate of 40bpm, moody, sleepy/tired, etc. It wasn't fun.
I'm on synthroid now and I take a lower dose of Ritalin. If I stopped taking synthroid and tripled my Ritalin dose, I'd be skinny again. But would I feel better? No. I have to be healthy to take care of my little girl. I have to eat veggies and fruits to be healthy. Being skinny does not always equal healthy if fruits and veggies aren't staples of your diet.
Fitness Minutes: (0) Posts: 333 2/1/08 7:44 P
I wouldn't advise that. You were put on Synthyroid for a reason for your thyroid. If you don't take your medication, you would feel worse. You can still lose weight (even on the Synthyroid)...it just takes a little longer. Please don't jeapordize your health.
Due to the radiation I was given to take care of malignant cell growth of the thyroid I almost died from my organs shutting down before I was put on syntroid. I would and can never 'go off it'. I'm overweight because I eat too much and am not active enough.
Kath hope you don't do that again! YOu can't enjoy the holidays, and take care of others if you aren't on top of your game. Weight gain is just one of the symptoms.
Suzanne, are you supplementing with something to keep you going? If I recall you were subclinical(higher than normal TSH, other levels still within normal range)? I supplemented with guggul and tyrosine for a few weeks before I went in for a script of Synthyroid, got my TSH to drop 4 points in 3 weeks. But I could believe how much more energy I had after I got on the Synthroid.
: ) Mzzchief
Never underestimate the value of getting out of your own way.
I went off only because My prescription ran out(I was sooo busy it was holiday time)-I regret it because the 10 pounds I lost have come back- I went to Dr again and got back on. I am hoping it will help cuz besides gaining ,I felt tired + yucky again w/out Synthyroid. I will NOT miss any more meds. I don't think I would go off ever again.
I was steadily gaining on Synthoid and I had always maintained my weight before, so I stopped. The first few weeks were hard, but then I felt fine. I never had a lot of hypo symptoms before and feel like I did before. I have not had my blood work done since I stopped. I have not lost any weight since stopping, but at least I stopped gaining.
I started taking it when I was in my twenties, when I was first diagnosed with hypothyroidism. At that time I was 118lbs, and my weight was rather light for my frame. Stuffing my face made me fat, not my thyroid problems.
Silly me, I follow my prescription exactly, right now I am on .137, but just had half of my thyroid removed on the 24th, so that may change. Self medicating with prescription drugs is very dangerous.
I lost 62lbs before starting with SP, through diet and keeping active, I am not the greatest at going to the gym, but do occasionally. I am trying to lose about 20 more pounds, sensibly, without gimmicks or drugs.
I've been on Synthroid for about 15 years and i have no problem loosing weight I would not recommend going off your meds it can be dangrous mabey you should talk to your doctor about using different meds .
I can only echo what others have said here. And that's you take your thyroid meds for things other than to maintain of healthy weight.
The person in your weight loss group that stopped taking Synthriod may not have needed it any longer, because her thyroiditis was transitory. She may also have stopped taking Synthriod and is on another form of levothyroxine. Or she may also have been lying. All things to consider.
: ) Mzzchief
Never underestimate the value of getting out of your own way.
You might lose weight if you stop taking your synthroid but you also might gain weight. Besides its not worth feeling like crap just to lose a little weight. I think the risks would outweight the benefits.
Fitness Minutes: (3,115) Posts: 684 1/26/08 1:17 P
I went on thyroid medication to feel better, stop my hair loss, be able to have fingers and toes that weren't numb and cold all the time, to have more energy and the list goes on. Going off them just to see if my weight would be affected isn't an option.
I can't take levoxyl because I developed an allergy to the base used in it. My doctor switched me to synthroid and I haven't felt this good in decades. I've actually been losing weight. I don't think that the meds make that much difference in your weight loss.
If you eat less and exercise more, the weight is going to come off...pure and simple. It's not about taking a magic pill to make it come off. It takes a conscientious change in lifestyle and it's hard work.
Becoming a grandmother is wonderful. One moment you're just a mother. The next you are all-wise and prehistoric. ~Pam Brown
First off this is not a great idea....there are medical problems that occur when you are hypo....it increased my probability of a heart attack because of too many years of uncontrolled cholesterol. Now I'm on armour the cholesterol meds are working better. I'm not doing anything differently except for the armour.
Armour is not a cure all...it just works for me. I would discuss this with my doc and go read read read. If they don't listen and won't look at anything you may find pertinent then find another doc. I may say that alot but it seems we thyroid patients have a difficult time finding the few docs that specialize in the area, don't just pop out a TSH test, or believe there may be something else there. Maybe try a different med, mix up your exercise, eat varying calorie days (higher then lower), be sure to log everything, etc.
If you get stressed out eat some catnip and go to sleep
“Many of life's failures are people who did not realize how close they were to success when they gave up.” Thomas Edison
If you soap or make bath/body/candle products join us at the soapers and chandlers sparkteam!
The Seven Dwarves of Hypothyroidism: Itchy, *itchy, Sweaty, Sleepy, Bloated, Forgetful and Psycho
I was diagnosed with Hashimoto's in 1995. Since that point, I've been on varying doses of Synthroid over the years. For the past year, I've actually been on too much which has had the effect of making me 'Hyperthyroid' where I started displaying some of those symptoms- one of which was weight loss (due to the increase in my metabolism for the excess meds). Now that I'm on the road with the correct dose of meds (seeing new dr.), the weight has been slowing creeping up. I don't think I would use taking/ not taking my meds for the purpose of losing weight. A healthier option might be to investigate with your dr. other med. types that might work better for you. A bunch of people are taking Armour I saw.
I am in a local weight loss program where another person has stopped taking Synthroid and has lost weight. I also am taking Synthroid and have thought about not taking Synthroid to increase my weight loss. Has anyone out there done the same and what were the side effects/outcome?
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.